Alert archive / Ohio / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 88, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 3, 2017, 3:53 PM EDT for Defiance County, Henry County, Ohio. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2017, 3:53 PM EDT (19:53 UTC)
- Expired
- Jul 3, 2017, 4:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Defiance County, OH, Henry County, OH
The radar
The Northern Indiana radar (KIWX), 115 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 3:59 PM EDT | TSTM WND GST 48 | 3 Nw Brunersburg, OH | |
| Jul 3, 4:00 PM EDT | TSTM WND DMG | 3 Nw Brunersburg, OH | STORM WINDS BLEW SHINGLES OFF A GARAGE ROOF. BRANCHES BROKEN OFF OF TREES. |
| Jul 3, 4:04 PM EDT | HAIL 0.88 | 3 W Brunersburg, OH | DRIVER REPORTED NICKEL SIZED HAIL. |
| Jul 3, 4:15 PM EDT | HAIL 0.75 | 1 W Defiance, OH | UP TO DIME SIZED-HAIL REPORTED WITH ESTIMATED WIND GUSTS IN EXCESS OF 40 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
368
WUUS53 KIWX 031953
SVRIWX
OHC039-069-032045-
/O.NEW.KIWX.SV.W.0088.170703T1953Z-170703T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
353 PM EDT MON JUL 3 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Defiance County in northwestern Ohio...
Central Henry County in northwestern Ohio...
* Until 445 PM EDT
* At 353 PM EDT, a severe thunderstorm was located 8 miles northwest
of Defiance, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Defiance, Napoleon, Holgate, Ney, Florida, New Bavaria, Jewell,
Pleasant Bend, Ayersville, The Bend, Brunersburg, Okolona, Elery
and Standley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4117 8408 4116 8421 4119 8434 4121 8434
4121 8443 4122 8446 4125 8446 4125 8463
4143 8459 4141 8403
TIME...MOT...LOC 1953Z 279DEG 20KT 4133 8452
HAIL...1.00IN
WIND...60MPH
$$
CR3 follow-up statements
487
WWUS53 KIWX 032007
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
407 PM EDT MON JUL 3 2017
OHC039-069-032045-
/O.CON.KIWX.SV.W.0088.000000T0000Z-170703T2045Z/
Defiance OH-Henry OH-
407 PM EDT MON JUL 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR EASTERN DEFIANCE AND SOUTH CENTRAL HENRY COUNTIES...
At 406 PM EDT, a severe thunderstorm was located near Defiance,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Defiance, Holgate, Florida, New Bavaria, Jewell, Brunersburg,
Pleasant Bend, Ayersville, Standley and The Bend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4125 8457 4140 8445 4129 8405 4117 8408
4116 8421 4119 8434 4121 8434 4121 8443
4122 8446 4125 8446
TIME...MOT...LOC 2006Z 301DEG 22KT 4129 8443
HAIL...1.00IN
WIND...60MPH
$$
CR775
WWUS53 KIWX 032022
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
422 PM EDT MON JUL 3 2017
OHC039-069-032045-
/O.CON.KIWX.SV.W.0088.000000T0000Z-170703T2045Z/
Defiance OH-Henry OH-
422 PM EDT MON JUL 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHEASTERN DEFIANCE AND SOUTH CENTRAL HENRY COUNTIES...
At 421 PM EDT, a severe thunderstorm was located near Defiance,
moving southeast at 35 mph. At 417 PM EDT, a report came in from
Defiance county with wind removing shingles and downing branches.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Defiance, Holgate, New Bavaria, Jewell, Brunersburg, Pleasant Bend,
Ayersville and Standley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4124 8446 4136 8438 4126 8406 4117 8408
4116 8421 4119 8434 4121 8434 4121 8443
4122 8445 4122 8446
TIME...MOT...LOC 2021Z 300DEG 29KT 4123 8430
HAIL...1.00IN
WIND...60MPH
$$
CR798
WWUS53 KIWX 032038
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
438 PM EDT MON JUL 3 2017
OHC039-069-032047-
/O.EXP.KIWX.SV.W.0088.000000T0000Z-170703T2045Z/
Defiance OH-Henry OH-
438 PM EDT MON JUL 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DEFIANCE AND
SOUTH CENTRAL HENRY COUNTIES WILL EXPIRE AT 445 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 4124 8446 4136 8438 4126 8406 4117 8408
4116 8421 4119 8434 4121 8434 4121 8443
4122 8445 4122 8446
TIME...MOT...LOC 2037Z 279DEG 20KT 4119 8419
$$
CRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:36 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 3, 2:36 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 236 PM EDT Mon Jul 3 2017 .SYNOPSIS... Issued at 236 PM EDT Mon Jul 3 2017 A cold front will drift south through the forecast area this evening. This will lead to scattered showers and thunderstorms, especially along and south of highway 30. Though we could see a few stronger storms, severe weather is not expected. Precipitation activity should die out after sunset. Lows will be in the 60s. Independence day looks to be partly cloudy with highs ranging from 80 to 85 degrees. There is a slight chance for showers and thunderstorms along and south of highway 24...west of interstate 69. Severe weather is not expected. && .SHORT TERM...(This Evening through Tuesday) Issued at 236 PM EDT Mon Jul 3 2017 Isolated showers percolating across MI have largely dissipated with orphaned frontal boundary slowly sagging south across our CWA. Still some capping noted on hourly forecast soundings and mesoanalysis but continual diabatic heating and sufficient low level moisture still expected to generate 1000-1500 J/kg of uncapped MLCAPE this afternoon, mainly along and south of US-30. With modest low level convergence in place, expect ISO/SCT showers and storms in our south through the evening. Deep-layer shear values are marginal south of the front (generally less than 25 kts) but suppose its not impossible to see an isolated damaging wind gust given moderate instability. Convection will likely remain pulsey with little/no organization. Isolated showers could continue through much of the night but expect bulk of the activity will simmer down after 01-02Z and kept the post-06Z period dry. Overnight lows will be similar to last night...mid 60s in south and around 60F to the north given cooler/drier postfrontal air and less cloud cover. Left Tue primarily dry with most 12Z guidance continuing trend of stronger AVA/subsidence and surface high pressure over the Great Lakes, forcing surface boundary just S/SW of our CWA. A stray shower may clip our far southern zones but expect primarily dry conditions. Temps and dewpoints may be a degree or two cooler but temp/moisture advections not particularly strong and will be similar to today. && .LONG TERM...(Tuesday Night through Monday) Issued at 236 PM EDT Mon Jul 3 2017 12Z guidance also continued earlier noted trend of later and more southern track to Wednesday night's wave. 12Z deterministic GFS even suggests most of the CWA will remain dry. Confidence in any one scenario remains low with high degree of spread in ensemble guidance and uncertainties with regard to convective modulation upstream. Tried not to make drastic changes to PoP forecast but did lower them a bit (and push them more into Thu) based on latest consensus. Heavy rain still possible given seasonably strong CVA forcing, and ample moisture but obviously will depend on track as to whether our counties are impacted. Better chances look to be south of US-30 at this point. Cold front still set to pass through on Friday but sharp difference in GFS and 03.00Z ECMWF handling of next longwave trough/closed low leading to high uncertainty with regard to weekend forecast. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 148 PM EDT Mon Jul 3 2017 A weak cold front draped across Southern Lower Michigan/far northern Indiana will continue its southward progression through the TAF period. Winds out of the NW at the moment will gradually veer to the N-NE as the front passes this afternoon. Given the instability of around 1500-2000 J/Kg present thanks to weak moisture transport and afternoon heating, expect the front to kick of some scattered showers and thunderstorms in the 20Z timeframe, gradually tapering off after we lose the daytime heating around 02Z. Things look to stay VFR for the most part, except maybe a brief downtick to MVFR within any thunderstorms or heavier showers. Though SBN could see an isolated shower or thunderstorm, have much lower confidence as much of the guidance still suggests development south and east of the area- which makes sense given the current position of the frontal boundary. KFWA will probably see a couple of showers or storms tonight, so have VCTS for now given the uncertainty of timing/placement. Otherwise, dry conditions prevail later tonight into Tuesday-with VFR conditions on tap. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...MCD SHORT TERM...AGD LONG TERM...AGD AVIATION...MCD Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 3, 3:09 AM EDT, 12 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 309 AM EDT Mon Jul 3 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-040715- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 309 AM EDT Mon Jul 3 2017 /209 AM CDT Mon Jul 3 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Widely scattered thunderstorms are possible this afternoon into early this evening, mainly across northern Indiana and northwest Ohio. Isolated wind gusts greater than 40 mph, heavy downpours, and lightning will be the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for thunderstorms later Wednesday through Friday. Severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-040715- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 309 AM EDT Mon Jul 3 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for thunderstorms later Wednesday through Friday. Severe thunderstorms are not expected at this time. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, Jul 3, 3:44 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
344 PM EDT MON JUL 3 2017
OHZ004-005-032015-
Henry-Defiance-
344 PM EDT MON JUL 3 2017
...A STRONG THUNDERSTORM WILL AFFECT DEFIANCE AND WESTERN HENRY
COUNTIES...
At 344 PM EDT, a strong thunderstorm was located 8 miles south of
Bryan, moving east at 25 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Defiance, Farmer, Ney, Florida, Evansport, Jewell, Ridgeville
Corners, Williams Center, Ayersville, The Bend, Brunersburg, Okolona,
Mark Center and Standley.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4120 8420 4123 8446 4125 8446 4125 8465
4143 8464 4143 8434 4145 8434 4146 8418
TIME...MOT...LOC 1944Z 271DEG 23KT 4135 8457
CRThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 3:44 PM EDT | Special Weather Statement | IWX | Defiance | 31 min |
| Jul 3, 4:22 PM EDT | Special Weather Statement | IWX | Fulton | 23 min |
| Jul 3, 4:36 PM EDT | Special Weather Statement | IWX | Putnam | 24 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.